Alert archive / Arkansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 312, NWS Tulsa, OK

August 20, 2005Benton County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 20, 2005, 12:53 PM CDT for Benton County, Arkansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2005, 12:53 PM CDT (17:53 UTC)
Expired
Aug 20, 2005, 1:17 PM CDT
In force
24 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Benton County, AR

The radar

The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 201752
SVRTSA
ARC007-201845-
/O.NEW.KTSA.SV.W.0312.050820T1753Z-050820T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1253 PM CDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 145 PM CDT

* AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH.  THIS STORM WAS LOCATED NEAR GRAVETTE...MOVING NORTHEAST
  AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIWASSE.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3649 9457 3635 9451 3646 9415 3650 9428

$$
1 follow-up statement
000 
WWUS54 KTSA 201817
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
116 PM CDT SAT AUG 20 2005

ARC007-201826-
/O.CAN.KTSA.SV.W.0312.000000T0000Z-050820T1845Z/
BENTON AR-
116 PM CDT SAT AUG 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN WILL STILL BE POSSIBLE 
OVER WESTERN AND NORTHERN BENTON COUNTY WITH ADDITIONAL 
THUNDERSTORMS.

LAT...LON 3649 9457 3635 9451 3646 9415 3650 9428

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:40 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 20, 10:40 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1040 AM CDT SAT AUG 20 2005

.UPDATE...
TRUE COLD FRONT STILL LAGGING WELL TO OUR N ACROSS NRN KS...ALTHOUGH
SRN KS CONVECTION HAS DRIVEN SEVERAL OUTFLOW BOUNDARIES INTO NE OK.
STRONGEST OUTFLOW IS ANALYZED FROM OTTAWA COUNTY WWD THRU CNTRL
OSAGE COUNTY...AND HAVE SEEN A FEW RECENT UPDRAFTS ALONG AND JUST N
OF THIS BOUNDARY.

HAVE ADJUSTED POPS TO DELAY SWD PUSH/DEVELOPMENT OF CONVECTION UNTIL
LATER THIS AFTERNOON. 0-6KM SHEAR IS RATHER ANEMIC AND MID-LEVEL
HEIGHTS ARE POISED TO INCREASE SOME THIS AFTERNOON. EVEN SO...DEGREE
OF INSTABILITY SUGGESTS THAT A FEW SEVERE CLUSTERS OF STORMS ARE
POSSIBLE...WITH DAMAGING WINDS BEING THE MAIN THREAT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM SATURDAY FOR OKZ060.

AR...NONE.
&&

SHORT TERM FORECASTER ID = 18
LONG TERM FORECASTER ID = 17
Hazardous weather outlook, Aug 20, 12:47 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1247 PM CDT SAT AUG 20 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1247 PM CDT SAT AUG 20 2005

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MAINLY NORTH OF INTERSTATE 40.
	ONSET...ONGOING...BETTER CHANCE OF SEVERE AFTER 3-4 PM.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
AN OUTFLOW BOUNDARY FROM THE SOUTHEAST KANSAS CONVECTION HAS PUSHED
INTO NORTHERN SECTIONS OF THE AREA EARLY THIS AFTERNOON...AND
CURRENTLY EXTENDS FROM PAWNEE COUNTY...ACROSS TULSA COUNTY AND INTO
FAR NORTHWESTERN ARKANSAS. WIDELY SCATTERED THUNDERSTORMS HAVE
DEVELOPED NEAR THE OUTFLOW BOUNDARY...WHERE STRONG HEATING HAS
RESULTED IN SURFACE BASED CAPES EXCEEDING 2000 J/KG.

WEAK SHEAR ALOFT AND RISING MID-LEVEL HEIGHTS WILL LIMIT THE OVERALL
SEVERE THREAT. HOWEVER...THE DEGREE OF INSTABILITY SUGGESTS THAT A
FEW CLUSTERS OF SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM
MID-AFTERNOON INTO THIS EVENING...WITH STRONG GUSTY WINDS BEING THE
PRIMARY THREAT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL OCCUR WITH
ANY STORM THAT DEVELOPS. THIS ACTIVITY IS EXPECTED TO WEAKEN THIS
EVENING WITH THE LOSS OF HEATING.

THE HEAT ADVISORY FOR TULSA COUNTY IS SET TO EXPIRE LATER THIS
AFTERNOON. OVERNIGHT LOWS ARE EXPECTED TO DROP OFF INTO THE MID 70S.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT INDEX POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
RESIDUAL BOUNDARIES ALONG WITH SUFFICIENT LOW LEVEL MOISTURE WILL
KEEP THUNDERSTORMS CHANCES GOING INTO EARLY NEXT WEEK. AN SURFACE
RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA THUS LEAVING MUCH OF
NEXT WEEK DRY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Aug 20, 12:44 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1244 PM CDT SAT AUG 20 2005

ARZ001-201830-
BENTON AR-
1244 PM CDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     BENTON

AT 1244 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES WEST OF GRAVETTE...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MILLER...SULPHUR
SPRINGS...GRAVETTE AND HIWASSE.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

Nearby

Severe Thunderstorm Warnings in Arkansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.